Missouri, 2008Flash Flooding and Hail in Missouri, June 24 to 25, 2008
June 24 to 25, 2008 · NWS LSX · 8 events in 6 counties and zones
triggering showers and thunderstorms. Some of the storms became severe and/or caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward through the region...triggering showers and thunderstorms. Some of the storms became severe and/or caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 5:52 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 24, 5:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 AM CDT TUE JUN 24 2008
.DISCUSSION...
/324 AM CDT TUE JUN 24 2008/
PRIMARY FORECAST CHALLENGE OVER THE NEXT FEW DAYS WILL BE TRYING
TO NAIL DOWN PRECIPITATION CHANCES AS PATTERN SHIFTS TO MORE
SUMMER-LIKE QUASI-ZONAL FLOW FROM THE NORTHWEST FLOW PATTERN WEVE
BEEN EXPERIENCING FOR THE PAST SEVERAL DAYS. ONGOING CONVECTION
OVER NEBRASKA AND NORTHEAST KANSAS IS DEVELOPING AN MCV WHICH
SHOULD DRIFT ACROSS SOUTHERN IA/NORTHERN MO TODAY. AT THE
SURFACE...A WARM FRONT CURRENTLY DRAPED ACROSS SOUTHWEST MISSOURI
WILL LIFT NORTHEAST TODAY BRINGING MORE HUMIDITY BACK TO THE MID-
MISSISSIPPI VALLEY. OPERATIONAL MODELS ARE HINTING AT SCATTERED
PRECIP ACROSS NORTHERN PORTIONS OF THE BI-STATE REGION THIS
AFTERNOON ASSOCIATED WITH THE MCV...AND NAM IS DEVELOPING SOME
DECENT MUCAPE IN THE VICINITY OF THE WARM FRONT WHICH WILL BE
LIFTING ACROSS THE AREA TODAY. NSSL AND SPC 4KM WRF MODELS ALSO
BREAK PRECIP OUT OVER NORTHEAST MISSOURI THIS AFTERNOON AND MOVE
IT SOUTHEAST ALONG AND EAST OF THE MISSISSIPPI RIVER THROUGH LATE
AFTERNOON AND EARLY EVENING. ITS UNCLEAR AS TO WHETHER THIS IS AN
EXTENSION OF THE NOCTURNAL CONVECTION WHICH IS ONGOING OVER
WESTERN MISSOURI AT THIS TIME...OR IF ITS ASSOCIATED MORE WITH
THE APPROACHING MCV AND SURFACE BOUNDARY. REGARDLESS...HAVE
DECIDED TO KEEP MID-HIGH CHANCE POPS GOING ACROSS NORTHERN
PORTIONS OF THE CWFA TODAY...FADING DOWN TO LOW CHANCE ACROSS THE
EASTERN OZARKS.
HAVE KEPT 30-40 POPS ACROSS NORTHERN SECTIONS OF THE CWFA THROUGH
THE REST OF THE WEEK WHICH LOOKS TO STAY CLOSER TO GREATER
BAROCLINICITY/MOISTURE CONVERGENCE ASSOCIATED WITH THE LOW LEVEL JET AT
NIGHT...AND ALSO CLOSER TO THE SURFACE FRONT WHICH BECOMES QUASI-
STATIONARY SOMEWHERE OVER SOUTHERN MINNESOTA OR IOWA DUE TO
NOCTURNAL CONVECTION. CLOUDS/PRECIP SHOULD KEEP TEMPERATURES UP
THERE SOMEWHAT SUPPRESSED AS WELL...WHILE THE REST OF THE AREA
WARMS UP INTO THE 90S BY TOMORROW. HUMIDITY WILL ALSO INCREASE
THROUGH THE END OF THE WEEK AS SOUTHERLY FLOW BRINGS RELATIVELY
MOIST AIR BACK INTO THE MID-MISSISSIPPI VALLEY FROM THE SOUTHERN
PLAINS. THIS HEAT AND HUMIDITY WILL STICK WITH US AT LEAST UNTIL
NEXT WEEKEND WHEN THE GFS IS ADVERTISING A COLD FRONTAL PASSAGE
WHICH SHOULD BRING THE AREA COOLER TEMPS BACK IN THE 80S AND LOWER
HUMIDITY.
CARNEY
&&
.AVIATION...
/637 AM CDT TUE JUN 24 2008/
FOR THE 12Z TAFS...
THE LATEST SATELLITE IMAGERY SHOWS CLOUD TOPS HAVE WARMED SLIGHTLY
WITH THE MCS FROM NORTHWEST MISSOURI INTO SOUTHEAST NEBRASKA. SOME
RATHER INTENSE THUNDERSTORMS ARE STILL OCCURING IN NW MO AND THE
QUESTION IS IF THESE WILL HOLD TOGETHER AS THEY MOVE EAST AND IF
THERE WILL BE ADDITIONAL SOUTHWARD DEVELOPMENT. THE AIR MASS SOUTH
OF THIS CONVECTION SHOULD GET QUITE UNSTABLE TODAY WITH HEATING
AND THIS AIR WILL BE FEEDING THE THUNDERSTORM CLUSTER...SO MY
CURRENT THINKING IS THAT AT LEAST SOME CONVECTION WILL PUSH ACROSS
NORTH CENTRAL AND NORTHEAST MISSOURI LATER THIS MORNING AND WILL
IMPACT KUIN THIS AFTERNOON. LIFT VIA THE BROAD SWLY LLJ WILL
REMAIN FOCUSED FROM IA INTO NE MO AND WEST CENTRAL IL TONIGHT
SUGGESTING THERE COULD BE ADDITIONAL THUNDERSTORMS JUST ABOUT
ANYTIME. I THINK THE BEST PROBABILITY WILL BE OVERNIGHT AND THUS
ADDED A PROB GROUP FOR KUIN. FUTHER SOUTH THERE IS ALOT MORE
UNCERTAINTY REGARDING BOTH POTENTIAL FOR THUNDERSTORMS AND
COVERAGE. ATTM OPTED TO NOT MENTION ANY STORMS GIVEN THESE
CAVEATS AND HAVE PREDOMINATELY VFR CONDS.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR LINCOLN.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 24, 5:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
613 AM CDT TUE JUN 24 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
613 AM CDT TUE JUN 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS COULD BE
STRONG PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH AND SMALL HAIL.
MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
THROUGH SATURDAY. SOME OF THE STORMS COULD BE SEVERE NORTH OF
INTERSTATE 70 ON THURSDAY AND THURSDAY NIGHT.
MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
THIS EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
IF STRONG THUNDERSTORMS DEVELOP.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CARNEY
Event by event
3 flash flood, 2 lightning, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Cole
- When
- June 24, 8:00 AM CST
- Where
- Cole County, 1.39 mi ESE of St Martin
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.590, -92.308
A 17 year old male was struck by lightning in Binder Memorial State Park west of Jefferson City. The victim was revived by paramedics and airlifted to a local hospital. He was released from the hospital a week later.
Lightning, St. Charles
- When
- June 24, 11:30 AM CST
- Where
- St. Charles County, 1.22 mi W of Elm Pt
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.818, -90.523
A 26 year old male was struck by lightning at the Deerfield Mobile Home Park. He was revived on the scene by paramedics and taken to the hospital.
Hail, Boone
- When
- June 24, 6:16 PM CST
- Where
- Boone County, 6 mi S of Harrisburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.063, -92.470
Hail, Boone
- When
- June 24, 6:22 PM CST
- Where
- Boone County, 10 mi N of Columbia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.095, -92.330
Thunderstorm Wind, Boone
- When
- June 24, 6:42 PM CST
- Where
- Boone County, Columbia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -92.330
Flash Flood, Knox
- When
- June 25, 3:40 AM CST to 1:00 PM CST
- Where
- Knox County, 1.03 mi N of Colony to 1.1 mi W of Greensburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.265, -91.978
Slow moving thunderstorms dumped up to 6 inches of rain over Knox county. Numerous roads were closed due to flooding including Highway 151 just south of Highway 156, Route K west of Colony, Highway 15 south of Edina, and Highway F north of Novelty.
Flash Flood, Shelby
- When
- June 25, 3:40 AM CST to 1:00 PM CST
- Where
- Shelby County, 1.4 mi SW of Cherry Box to 1.21 mi NE of Sigsbee
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.918, -92.271
Slow moving thunderstorms dumped up to 5 inches of rain over Shelby county. Numerous roads were closed due to flooding including Route M just west of Route BB, Route H near the intersection of Routes H and K, Route N north of Lentner, and Route W just south of Route J. Also, in the town of Bethel, flood waters filled a couple of basements causing moderate damage and a propane tank tipped over in the flood waters, snapping the gas line. No injuries were reported.
Flash Flood, Lewis
- When
- June 25, 3:50 AM CST to 1:00 PM CST
- Where
- Lewis County, 1.66 mi N of Deer Ridge to 3.41 mi NW of Steffenville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.244, -91.903
Slow moving thunderstorms dumped up to 5 inches of rain on Lewis County. Numerous roads were closed due to flooding including Highway 16 between Monticello and Canton.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Rhode Island, June 24, 20081 death · $30,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, June 24, 20081 injured · $90,000 · 1 in hail · 40 events
- Damaging Winds in North Dakota, June 24, 2008$260,000 · 65 kt wind · 4 events
- Flash Flooding and Flooding in Missouri, June 24 to 27, 2008$25,000 · 1.25 in hail · 45 events
- Hail and Damaging Winds in Mississippi, June 24, 2008$49,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Dakota, June 24, 2008$22,000 · 1.75 in hail · 26 events
- Lightning Strike in Maine, June 24, 2008$60,000 · 1 event
- Hail and Damaging Wind in Louisiana, June 24, 2008$50,000 · 50 kt wind · 3 events
- Flash Flood in Missouri, June 24, 2008$50,000 · 1 event
- Damaging Winds in Louisiana, June 24, 2008$40,000 · 54 kt wind · 3 events
- Hail and Damaging Wind in Texas, June 24, 2008$25,000 · 1 in hail · 2 events
- Lightning Strike in Colorado, June 24, 20082 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119916, 119915, 119917, 119918, 119919, 119924, 119925, 119927.